New study finds association between erectile dysfunction drugs and serious eye conditions

An analysis of data from over 200,000 erectile dysfunction drug users found an association with serious eye disease, yet to be confirmed.

Erectile dysfunction drugs such as Viagra, Levitram, Cialis and others have been linked to potential vision problems by several studies, although research has often yielded mixed and insignificant results. Now, extensive new investigation has found a possible correlation between the use of these drugs with serous retinal detachment (SRD), retinal vascular occlusion (RVO), and ischemic optic neuropathy (ION). These are serious eye conditions that in some cases can even lead to blindness in one or both eyes. However, as this was an observational study, the researchers point out that no causal link has been established in any way between the use of erectile dysfunction drugs – technically called erectile dysfunction inhibitors. phosphodiesterase type 5 (PDE5I) – and the aforementioned eye diseases. However, the statistical link is strong and it is therefore necessary to investigate the matter further.

A Canadian research team led by scientists from the UK University’s Department of Ophthalmology and Visual Sciences has determined that the use of erectile dysfunction drugs may lead to a higher (but still rare) risk of serious eye disease . Columbia, who worked closely with colleagues from the Department of Anesthesiology, Pharmacology and Therapeutics, Division of Neurology and Department of Ophthalmology at the University of Ottawa. The researchers, led by Professor Mahyar Etminan, a lecturer at the University of Vancouver’s Faculty of Medicine, reached their conclusions after conducting a large cohort study of data from more than 213,000 men, all drug addicts for erectile dysfunction. Their data was collected from the PharMetrics Plus (IQVIA) database and covered a period from January 1, 2006 to December 31, 2020. During the follow-up period, the scientists looked at incidence rates of detachment retinal serous, retinal vascular. occlusion and ischemic optic neuropathy in this group of patients and compared them to those of the control group, consisting of four participants matched by age and time of entry into the study for each of the Viagra & co. .

Statistical analysis revealed that those who used erectile dysfunction drugs had a significantly higher risk of developing all three eye conditions than controls. The former were actually 1.44 times more likely to develop retinal vascular occlusion than the latter (95% CI, 0.98-2.12; incidence, 8.5 cases respectively per 10,000 person-years); 2.58 times more likely to develop severe retinal detachment ((95% CI, 1.55-4.30; incidence, 3.8 cases per 10,000 person-years) and more than twice (2.02 ) more likely to have ischemic optic neuropathy (95% CI, 1.14-3.58; incidence, 3.2 cases per 10,000 person-years), smoking and diabetes for all three conditions and sleep apnea for ischemic optic neuropathy, all known risk factors for eye disease.Although the increased risk may seem very large, in absolute terms these are rare conditions and the incidence of all three conditions remains very low (in total 1,146 cases of the three pathologies were detected) Furthermore, as already specified, no cause and effect relationship was demonstrated, but only a statistical link.

However, the study authors say those using erectile dysfunction drugs should contact their doctor if they develop visual disturbances. “I’m glad the researchers are content to say that men using these drugs should be told that there may be an association between their use and certain serious eye conditions and that they should tell their doctor if anything seems to be going wrong. with their eyesight,” Professor Kevin McConway, Emeritus Professor of Applied Statistics at The Open University, told the Science Media Center. “I hope no one knows that taking these erectile dysfunction drugs will definitely lead to an increased risk of these eye conditions. This study cannot tell us whether this is true or not,” added the expert. However, there is a statistical link to keep in mind that should not be underestimated, so at the first suspicion everyone should contact their doctor. Details of the research “Risk of Ocular Adverse Events Associated With Use of Phosphodiesterase 5 Inhibitors in Men in the US” have been published in the specialized scientific journal JAMA Ophthalmology.

Leave a Comment